Hail, Marion
- When
- June 15, 2:53 PM EST
- Where
- Marion County, 2.14 mi NNE of Traders Pt
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.910, -86.290
An upper level system interacted with a hot and unstable atmosphere to produce strong to severe thunderstorms across central Indiana during the afternoon and early evening of June 15. Damaging winds and heavy rain/flooding were the main impacts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
An upper level system interacted with a hot and unstable atmosphere to produce strong to severe thunderstorms across central Indiana during the afternoon and early evening of June 15. Damaging winds and heavy rain/flooding were the main impacts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 15, 1:45 PM EST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 245 PM EDT WED JUN 15 2016 .UPDATE... The Long TERM Section has been updated below. && .SYNOPSIS... Issued at 345 AM EDT Wed Jun 15 2016 A frontal system moving through the Great Lakes today will bring a couple of rounds of thunderstorms to the area before moving out tonight. An upper low could bring a small chance for a thunderstorm in the northeast Thursday but will also serve to usher in cooler drier air for Friday. The weekend should be dry with increasing temperatures and humidity returns to end the weekend and start the work week. Another frontal system will bring more thunderstorm chances from Monday on. && .NEAR TERM /Today/... Issued at 1027 AM EDT Wed Jun 15 2016 For the morning forecast update...adjusted POPs to reflect current diminishing line of showers and thunderstorms dropping southeast through the forecast area. Also adjusted POP for the 17z and after timeframe where a resurgence of showers and storms continue to be progged by short-term model solutions. After this late-morning/early-afternoon lull in activity...allowing the area to destabilize after the morning convection. Currently expect storms to initially develop over northwest portions of central Indiana around 18z...expanding to cover much of the area by 20-21z as previous forecast discussed. Forecast shear values appear marginal...but strong instability is still forecast. A slight risk for severe weather remains in place. The previous discussion follows. Issued at 345 AM EDT Wed Jun 15 2016 Active weather is expected today with a frontal system moving through the Great Lakes and interacting with an unstable air mass. There will be chances for thunderstorms this morning, then a lull, then more thunderstorm chances this afternoon. With the lull could see enough sunshine for temperatures to still get into the mid 80s to low 90s and heat index values top out from the low 90s to just over 100. Forecast soundings indicate potential for the cap to break around 18z or so. Expect to see convective development really start to get going around then and should see an increase in coverage over much of the area through around 20-21z. After this should see storms start moving off to the eastern counties before they exit the area. Could see a few in the eastern counties hang around past 0z. Still in a slight risk for severe storms today based on the expectation of some recovery time after this morning's round of storms allowing instability to ramp up prior to another upper wave moving through and bringing a small amount of shear with it. Damaging winds remain the main threat, along with large hail and locally heavy rainfall leading to flash flooding (precipitable water values in excess of 2 inches). && .SHORT TERM /Tonight through Saturday/... Issued at 159 PM EDT Wed Jun 15 2016 Expect a downward trend in convection tonight as a weak upper trough exits the area to the southeast...taking the bulk of the precipitation southeast of the forecast area. Thus, lowered POPs for this evening after 00z and diminished precip quicker than the previous forecast...matching better with our neighbors and short-range model solutions. The shortwave trough that is currently rounding the top of the upper ridge over the center part of the country...will dive southeast across the western Great Lakes and into the Ohio River Valley on Thursday. Decided to hold on to slight chance POP over the northwest as this feature impacts the area. After the upper trough pushes off to the mid-Atlantic states Thursday night and Friday our weather becomes fairly quiet...with the upper ridge over the Great Plains beginning to pivot and build our direction Friday through the remainder of the timeframe. So, expect a brief cool down behind the departing shortwave on Friday as well as dry conditions and clearing skies...leading to mostly clear skies and warming temperatures to start the weekend. && .LONG TERM /Saturday Night through Wednesday/... Issued at 245 PM EDT Wed Jun 15 2016 It will become warmer and continued dry Sunday and Monday as a strong upper ridge of high pressure over the Central U.S. into the great lakes rotates southeast across our region. This system will flatten out some after Monday as models bring a weak upper trough digs into the great lakes. This will allow a cold front to move our way by Tuesday and then stall across the Ohio valley Wednesday. Models have trended slower with the front and Monday now looks dry. Our best chance of thunderstorms will occur Tuesday. Will also keep a chance of thunderstorms across our south Wednesday and a slight chance elsewhere due to low confidence. Tweaked highs up slightly early next week with the strong upper ridge. Otherwise...stayed close to model initialized temperatures. Highs will be in the upper 80s to lower 90s Sunday...lower 90s Monday and mostly in the 80s Tuesday on. Lows will be in the 60s Sunday night...warming to around 70 Monday night and middle to upper 60s Tuesday night. && .AVIATION /dISCUSSION FOR 15/1800Z TAF ISSUANCE/... Issued at 1250 PM EDT Wed Jun 15 2016 A period of thunderstorms this afternoon...especially KIND and KBMG. Otherwise...VFR outside of any thunderstorm. Low pressure over northern Wisconsin will move southeast across the great lakes tonight. Scattered to locally numerous thunderstorms will develop ahead of a trailing cold front. High resolution models shows quite a bit of activity from 19Z to about 23Z and then only isolated at best after that. Will add VCTS to all TAF sites near or slightly after 19z and could see a couple hours of Tempo storms at KIND and KBMG. After that...it will be VFR with scattered CU in the evening and mostly clear by midnight. Will mention some MVFR fog at KBMG late tonight. Winds will be southwest up to 12 knots becoming west 6 knots or less tonight and northwest up to 15 knots by late Thursday morning. && .IND Watches/Warnings/Advisories... NONE. && SYNOPSIS...CP NEAR TERM...MRD/CP SHORT TERM...MRD LONG TERM....JH AVIATION...JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 509 AM EDT WED JUN 15 2016 INZ021-028>031-035>049-051>057-060>065-067>072-160915- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 509 AM EDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: THERE IS A CHANCE FOR THUNDERSTORMS THROUGHOUT THE DAY. SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. HEAT INDEX VALUES IN THE MID 90S TO LOW 100S ARE EXPECTED THIS AFTERNOON. HAZARDS: DAMAGING WINDS. LARGE HAIL. TORRENTIAL RAINFALL. HEAT. TIMING: THIS AFTERNOON AND EARLY EVENING. DISCUSSION: SCATTERED THUNDERSTORMS ACROSS CENTRAL INDIANA THIS MORNING WILL MOVE EAST OF THE AREA BY LATE MORNING. AFTER A LULL EXPECT MORE THUNDERSTORMS TO DEVELOP ACROSS THE AREA AS A FRONTAL SYSTEM MOVING THROUGH CENTRAL INDIANA INTERACTS WITH AN UNSTABLE AIR MASS AND AN UPPER WAVE TO BRING CHANCES FOR SEVERE THUNDERSTORMS TO THE AREA. THE BEST CHANCES FOR SEVERE STORMS WILL BE DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST INDIANA THURSDAY AFTERNOON. THEN THERE ARE CHANCES FOR THUNDERSTORMS EARLY NEXT WEEK WITH ANOTHER FRONT APPROACHING. AT THIS TIME SEVERE STORMS ARE NOT EXPECTED. DISCUSSION: AN UPPER WAVE MOVING THROUGH NORTHEAST INDIANA WILL BRING A SMALL CHANCE FOR A THUNDERSTORM TO THE NORTHEASTERN COUNTIES ON THURSDAY. AFTER A DRY WEEKEND, ANOTHER FRONTAL SYSTEM WILL APPROACH TO START THE WORK WEEK THAT WILL BRING MORE THUNDERSTORM CHANCES TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
303 PM EDT WED JUN 15 2016
INZ052-060-061-151945-
SULLIVAN IN-CLAY IN-GREENE IN-
303 PM EDT WED JUN 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENE...
SOUTHWESTERN CLAY AND NORTHEASTERN SULLIVAN COUNTIES UNTIL 345 PM
EDT...
AT 302 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SULLIVAN...OR 17 MILES EAST OF ROBINSON...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LINTON...SULLIVAN...BLOOMFIELD...JASONVILLE...WORTHINGTON...DUGGER...
CLAY CITY...HYMERA...SWITZ CITY...VICKSBURG...COALMONT AND PAXTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3932 8709 3925 8705 3917 8705 3917 8701
3901 8693 3899 8744 3912 8748
TIME...MOT...LOC 1902Z 250DEG 18KT 3909 8743
LEE/TUCEKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 306 PM EDT WED JUN 15 2016 INZ061-062-068>070-151945- DAVIESS IN-LAWRENCE IN-MARTIN IN-GREENE IN-MONROE IN- 306 PM EDT WED JUN 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE... NORTHWESTERN LAWRENCE...SOUTHWESTERN MONROE...NORTHERN MARTIN AND NORTHEASTERN DAVIESS COUNTIES UNTIL 345 PM EDT... AT 306 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF BLOOMFIELD...OR 26 MILES WEST OF BEDFORD...MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ODON...OOLITIC...NEWBERRY...CRANE...AVOCA...OWENSBURG AND SOLSBERRY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3891 8706 3917 8668 3889 8647 3881 8698 TIME...MOT...LOC 1906Z 238DEG 19KT 3890 8699 LEE/TUCEK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 PM EDT WED JUN 15 2016
INZ037-039-047-048-152000-
MARION IN-HANCOCK IN-HAMILTON IN-BOONE IN-
320 PM EDT WED JUN 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION...NORTHWESTERN
HANCOCK...HAMILTON AND SOUTHERN BOONE COUNTIES UNTIL 400 PM EDT...
AT 319 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEBANON...OR 20 MILES SOUTH OF FRANKFORT...MOVING EAST AT 55 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...CARMEL...FISHERS...NOBLESVILLE...LAWRENCE...LEBANON...
ZIONSVILLE...WESTFIELD...CICERO...MCCORDSVILLE...FORTVILLE...
WHITESTOWN...MERIDIAN HILLS...WILLIAMS CREEK...
CASTLETON AND GEIST RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3987 8586 3990 8633 3992 8633 3992 8659
4001 8660 4017 8586
TIME...MOT...LOC 1919Z 266DEG 46KT 3999 8643
LEE/TUCEKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
349 PM EDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL WHITESTOWN 40.00N 86.35W
06/15/2016 E0.25 INCH BOONE IN PUBLIC
&&
BHHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
351 PM EDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL DUGGER 39.07N 87.26W
06/15/2016 E0.25 INCH SULLIVAN IN PUBLIC
&&
BHHThe Indianapolis radar (KIND), 23 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
23 thunderstorm wind, 3 flood, 2 hail, 1 flash flood. Local standard time, as filed.
A barn was destroyed in this location due to damaging thunderstorm wind gusts.
Four to eight large tree limbs were downed, including one on a house, due to damaging thunderstorm wind gusts on 71st Street between Binford Boulevard and Keystone Avenue.
Trees were downed and minor damage occurred to a farm's machine shed due to damaging thunderstorm wind gusts. This report was relayed by the media.
Trees and utility lines were downed around town due to damaging thunderstorm wind gusts. This report was relayed by the media.
A 59 mph thunderstorm wind gust was measured by a Davis wind instrument in this location.
An estimated 60 mph thunderstorm wind gust was observed in this location.
A 58 mph thunderstorm wind gust was measured by the ASOS at the Mount Comfort Airport.
Multiple small to medium tree limbs were down in a parking lot due to strong thunderstorm wind gusts.
A tree and some limbs were downed in this location due to damaging thunderstorm wind gusts.
Trees were downed in the Butler Tarkington area due to damaging thunderstorm wind gusts.
A 61 mph thunderstorm wind gust was measured by the ASOS at the Eagle Creek Airpark.
A 66 mph thunderstorm wind gust was measured by the ASOS at the Eagle Creek Airpark.
A fence was blown down near this location due to damaging thunderstorm wind gusts. Also, a road near the intersection of 63rd Street and College Avenue was flooded.
The road at 63rd Street and College Avenue was flooded due to heavy thunderstorm rainfall.
Mostly penny to nickel size hail was observed near the intersection of Crawford and 13th Streets. A few quarter size hail stones were mixed in.
A 66 mph thunderstorm wind gust was measured by the ASOS at the Eagle Creek Airpark.
Utility lines and trees or tree limbs were downed in this location due to damaging thunderstorm wind gusts.
A fence was blown down due to damaging thunderstorm wind gusts. Large tree limbs were also downed.
A four inch diameter tree limb was downed due to damaging thunderstorm wind gusts.
Street flooding was occurring along Kessler Boulevard between Meridian Street and Keystone Avenue due to thunderstorm heavy rainfall.
Water over the road due to thunderstorm heavy rainfall.
A tree and some limbs were downed in this location due to damaging thunderstorm wind gusts.
A tree, 10 to 12 inches in diameter, was snapped at the base due to damaging thunderstorm wind gusts.
An estimated 70 mph thunderstorm wind gust was observed in this location.
Two trees of unknown size were downed in this location due to damaging thunderstorm wind gusts.
An estimated 60 mph thunderstorm wind gust was observed in this location.
A tree was downed in this location due to damaging thunderstorm wind gusts.
Wayne Township Fire Department and Indianapolis Fire Department were conducting water rescues from cars and homes in this location near Eagle Valley Pass. Thunderstorm heavy rainfall was the cause.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639782, 639783, 639784, 639788, 639789, 639790, 639791, 639792, 639796, 639797, 639798, 639799, 639800, 639801, 647126, 639802, 639803, 639806, 639808, 639847, 647127, 647129, 639858, 639861, 639862, 639865, 639864, 639867, 647134.